Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


When do you treat Anemia?
Nov 24, 2001

I have been on Combivir and Sustiva for one year, since I found out that I was positive. Since then my viral load has gone from 216,000 to undetectable and my CD4 level from 304 to 440. My primary care Dr. is concerned about Anemia because of blood level differences in a year, (RBC 5.04 to 3.41, MCV 90.8 to 120.8, MCH 30.5 to 41.1--I think these are the categories that she observed.) My specialist says this is just normal for the medication, but would like me to ask the primary care physician for a cholesterol lower drug since the chol. has gone from 180 to 260 and triglycerides from 119 to 457. I don't know enough about lab work to communicate between the two, and they don't talk to each other. I would think the chol. drug would be good, but I need to know a little more about anemia and a recommendation.

Response from Dr. Frascino

Hi,

First, the good news: Your current anti-HIV regimen seems to be working well to control your virus (viral load 216,000 down to undetectable) and allowing your immune system to recover (CD4 304 up to 440). The problem is now you are experiencing some of the side effects of these potent drugs. Combivir contains both epivir (3TC) and retrovir (AZT). AZT is well known for suppressing the bone marrow, which can lead to neutropenia (decreased white blood cells) and anemia (decreased red blood cells or hemoglobin, which is the iron-carrying component of red blood cells). The lab values you gave me indicate your red blood cell count dropped from 5.04 to 3.41. The lower range of normal is around 4.0. Your MCV is rising from 90.8 to 120.8. The upper range of normal is around 100. The MCV is an indication of the size (and often the maturity) of your red blood cells. These findings are frequently seen with AZT use. The critical piece of information is what your hemoglobin level has been doing over the past year. I would guess it's dropping. How far has it declined? The lower range of normal is 14 for men and 12 for women. So perhaps both your specialist and your primary care doctor are correct. The medication (AZT) does induce these changes, but if your hemoglobin is dropping below the normal range, then you are anemic (or perhaps on your way to becoming anemic). So, check your lab work over the past year to see what's been happening with your hemoglobin. If you are anemic, you have 2 choices - switch off AZT or treat the anemia. Both are viable options for you. Switching from one potent antiretroviral to another when your viral load is well suppressed is generally safe. However, since you are doing so well on this regimen and it is quite convenient, you might opt to treat the anemia. This can be done effectively with Procrit. Procrit stimulates the bone marrow to make additional new red blood cells. Procrit is self-administered as a small injection given just under the skin once per week. It's been shown to be highly effective in the treatment of HIV and AZT-induced anemia. It does not have any significant drug interactions and is very well tolerated. Treatment of even mild to moderate anemia in the setting of HIV disease has been shown to increase energy level and quality of life. There is even an association with improved survival.

As for the cholesterol problem, you should talk with your physicians about diet, exercise, and if necessary, medication. Check all medications with your HIV specialist to be sure there aren't any drug interactions that might require a dose adjustment.

Finally, what is this nonsense about your doctors not talking to each other? What are they, married or something? Advise them this is not acceptable. Just tell them that since you haven't been to medical school (have you?), that you are unable and unqualified to act as a messenger between the two of them. If they won't talk to each other, you should insist that you get a copy of each physician's chart note and all lab results with every visit, and ask the doctor to write down any question he wants the "other" doctor to address. They should soon get tired of this and learn to use the usual lines of communication between primary care and specialist. Communication and understanding are absolutely essential for your good health. Don't settle for anything less.

Write back if you have additional questions, and remember to check that hemoglobin.

Happy Holidays.

Dr. Bob


Previous
Will I Dear Doc turn as I was 25 days ago, running like a rabbit end feeling like RAMBO any more?
Next
Ketchup S/E

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement